Denture Adhesive Use Linked to Neurological Damage, Zinc Poisoning: Study
Researchers in Maryland have confirmed that excessive use of zinc-based denture adhesive cream may cause neurological damage and other problems from zinc poisoning.
According to report from dentistry experts at the University of Maryland Dental School in Baltimore, existing evidence seems to provide support for long-standing concerns that using too much denture adhesive to compensate for ill-fitting dentures may leave users with permanent nerve damage if the product contains zinc.
The study, conducted by Drs. Amar Patel and Nasir Bashirelahi, is titled “What Every Dentist Should Know About Zinc” and was published in the April 1 issue of General Dentistry. Patel and Bashirelahi reviewed existing literature and case studies on zinc-based denture cream and found that some patients had been exposed to as much as 200 times the recommended daily allowance of zinc.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
According to the FDA and the University of Maryland researchers, the existing science indicates that the side effects of denture cream with zinc can include zinc toxicity and neurological damage, including symptoms of myeloneuropathy of the extremities and blood dyscrasias. However, the American Dental Association (ADA) has indicated there is no proof confirming a causal link between zinc denture adhesive and nerve damage.
Myeloneuropathy is neurological damage often caused by copper deficiency. It can manifest as tremors and weakness in the extremities and difficulty walking. Blood dyscrasia is a catch-all term for unspecified blood disorders, usually due to abnormal material in the blood.
“Dentists are suddenly hungry for more information on zinc,” said Bashirelahi in a press release. “It is used in dental products abundantly, especially denture adhesives or pastes.” Other dental products that the researchers said sometimes contained zinc included mouthwashes, toothpastes and some restorative materials.
A growing number of Fixodent lawsuits and Super Poligrip lawsuits have already been filed against the manufacturers of those denture adhesive products, which were sold for years without any indication that they contain zinc or that using too much of the denture cream may cause zinc poisoning.
According to allegations raised in the complaints, the denture adhesives can lead to increased levels of zinc in the body and deplete copper levels, causing a condition known as hypocupremia, which is known to increase the risk of significant neurological problems that can leave users with permanent and debilitating physical injuries, such as neuropathy, numbness, tingling, pain, weakness, loss of sensation, loss of balance, paralysis and difficulty breathing.
In February, the FDA called for the removal of zinc from all denture adhesives. GlaxoSmithKline previously agreed to reformulate Super Poligrip to remove zinc last year. However, Proctor & Gamble has denied that zinc in their denture cream products is causing any problems, and continues to sell Fixodent denture adhesive with zinc.
JohnJuly 24, 2022 at 5:22 pm
I have been diagnose with Parkinson's
JoanneFebruary 6, 2013 at 4:35 pm
My husband is in the hospital dying from this awful denture cream, but no Doctor since May will follow up with the blood work. I have asked at least 5 Doctors to do the blood work! I have overwhelming evidence of it!!!! I'm so depressed and sad, if he dies i'm killing myself....
JackieSeptember 17, 2011 at 11:28 am
I moved back home to help my family 4 yrs ago. When I got here my oldest brother, was weak complaining of neuropathy, he sufferes from mental illness and was relunctant to get help. He had been using up to 5 tubes a week of denture adheasive . We finally got to the ER only to find his hemagloben below 9 and in serious need of a blood transfusion. After many tests including spinal taps, and bo[Show More]I moved back home to help my family 4 yrs ago. When I got here my oldest brother, was weak complaining of neuropathy, he sufferes from mental illness and was relunctant to get help. He had been using up to 5 tubes a week of denture adheasive . We finally got to the ER only to find his hemagloben below 9 and in serious need of a blood transfusion. After many tests including spinal taps, and bone marrow testing, no internal bleeding. The neurologists didn't know what to tell us. Because of my brothers mental disorder he was reluctant to let me see why his dentures were so ill fitting. I told him that it cant be good to use so much adeasive. I went on line and looked for information on the safety or warnings there was none at the time. My brother is now in a coma only able to blink responses to me. I just knew it was that tooth glue! I' ve got good records about what has happened and wish to sign up on behalf of my brother. As he is no longer able. He suffered from everyone of the problems that have been listed. Please help. No one deserves this!
PriscillaJuly 6, 2011 at 3:58 pm
The Person who suffers still today of from the effects of usuing denture cream. we sent all information required and still have not received any response to our inquiries.
PriscillaJuly 6, 2011 at 3:53 pm
July 2011, the attorneys of the Pologrip denture cream trial have not contacted my brother who has been suffering from the effects of this toxic cream for years, all the information was sent to those handling the case and to this date we have not recieved any answers.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.